1

I have suffered from migraines since my childhood, but I never grew out of it. For all my life, I've taken all sorts of blockers, but a new doctor recently suggested that I should take Ondansetron/Zofran at 16mg a day, and see if this improves how I feel.

He also mentioned that it might help me lose weight, which is something I've struggled with because I have hypothyroidism, PCOS, and have had over 15 surgeries on my ankles/feet (so despite earnest efforts, nothing really budges).

  1. How effective is Ondansetron/Zofran for treating migraines?
  2. How effective is Ondansetron/Zofran for helping to lose weight?

How soon will I notice a difference, if any?

5

Your question contains two parts. So I will address them separately.

First here a small background on ondansetron: Ondansetron is a selective antagonist at 5-HT3 receptors. It is most frequently used in the prevention of chemotherapy-induced nausea and vomiting.

How effective is Ondansetron/Zofran for treating migraines?

Ondansetron doesn't belong to the drug used in the management of nausea and vomiting in migraine. Actually, headache are the most common side effects of odansetron 1 2, so it is definitely not suitable in your case. Although you seem to have tested a lot of drugs against nausea and vomiting, the review by Lainez et al provides an excellent summary of the recommendations for nause and vomiting management in migraine (below). This might help you.

enter image description here

How effective is Ondansetron/Zofran for helping to lose weight?

I haven't found a study showing a link between ondansetron and weight loss. Though, recently, an experimental study conducted in mice, showed that tropisetron (which is also a 5-HT3R antagonist) reduced intestinal motility and almost completely blocked weight gain associated with glucose feeding.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.